brand logo

Am Fam Physician. 2005;72(6):1000

to the editor: Several statements from the article “Cranberry for Prevention of Urinary Tract Infections,”1 in American Family Physician strongly suggest that this herbal supplement has no drug interactions. This premise appears to be contrary to recent published literature24 involving warfarin (Coumadin) and cranberry juice. As of October 2004, the British Committee on Safety of Medicines and the Medicines and Healthcare Products Regulatory Agency have received 12 reports of suspected interactions involving warfarin and cranberry juice.5

The Committee on Safety of Medicines’ formal advice is for physicians to exercise greater medical supervision and monitoring of the International Normalized Ratio (INR) for any patient receiving warfarin and a regular intake of cranberry juice.5 Because it is not known whether cranberry products, such as capsules or concentrate, also might interact with warfarin, similar caution should be used with these products.

Product information for Coumadin is in the process of being updated to apprise physicians that a drug interaction may exist based on the emergence of these anecdotal case reports in the literature. It is unknown what dosage of Coumadin or what quantity of cranberry (in any form) might produce an increase in INR or a bleeding episode.

in reply: Since publication of my article1 on the use of cranberry for prevention of urinary tract infections, I have received numerous letters indicating concern about a possible interaction between cranberry and warfarin (Coumadin). A review of the available evidence dates back to an October 2003 report from the British Committee on Safety of Medicines detailing eight cases of a possible interaction that led to changes in the International Normalized Ratio (INR) or bleeding.2 The authors comment that an interaction with warfarin is biologically plausible because the flavonoids found in cranberry can inhibit cytochrome P450 enzymes, and warfarin is metabolized by CYP 2C9.2 A later publication3 points to a single case report of INR alteration.

At the time my manuscript1 was prepared in 2003, none of these reports had been published. In the light of recent evidence, it is prudent to monitor patients receiving cranberry and warfarin more closely, or to avoid the concurrent use of cranberry and warfarin altogether.

Email letter submissions to afplet@aafp.org. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors. Letters submitted for publication in AFP must not be submitted to any other publication. Letters may be edited to meet style and space requirements.

This series is coordinated by Kenny Lin, MD, MPH, deputy editor.

Continue Reading


More in AFP

Copyright © 2005 by the American Academy of Family Physicians.

This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP.  See https://www.aafp.org/about/this-site/permissions.html for copyright questions and/or permission requests.